Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, August 18, 2009

August 18, 2009 · NWS LZK · 8 events in 5 counties and zones

Afternoon heating and lots of moisture was enough to trigger hit and miss showers and thunderstorms on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Afternoon heating and lots of moisture was enough to trigger hit and miss showers and thunderstorms on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 18, 1:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 1:54 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 PM CDT TUE AUG 18 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WIDELY SCATTERED CONVECTION CONTINUES ACROSS THE CWA...WITH THE
STRONGEST ACTIVITY NOTED ACROSS EXTREME NORTHEAST SECTIONS.
THE STRONGEST ACTIVITY APPEARS TO BE LOCATED ACROSS AN AREA OF
LOCALIZED LOW LEVEL FORCING...AND GREATER INSTABILITY.

AGAIN EXPECT SCATTERED CONVECTION FOR WEDNESDAY...WITH A
PRONOUNCED DIURNAL COMPONENT.

A MORE FOCUSED CONVECTIVE EVENT IS EXPECTED FOR LATE THURSDAY...AS
THE UPPER AIR PATTERN AMPLIFIES OVER THE U.S...AND ALLOWS FOR A COLD
FRONTAL PASSAGE. HIGH TEMPERATURES ON FRIDAY SHOULD BE SEVERAL
CATEGORIES BELOW NORMAL.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY
UPPER TROUGH WILL BRING NORTHWEST FLOW TO THE AREA...WITH DRIER AND
COOLER CONDITIONS. BY THE BEGINNING OF NEXT WEEK...UPPER RIDGE WILL
BEGIN TO MOVE EAST...KEEPING DRY WEATHER IN THE FORECAST.
TEMPERATURES WILL BE AT OR JUST BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     73  89  73  87 /  30  40  30  30
CAMDEN AR         74  92  74  92 /  30  30  30  20
HARRISON AR       71  89  72  84 /  30  40  40  40
HOT SPRINGS AR    74  92  74  90 /  30  40  30  30
LITTLE ROCK   AR  74  91  75  90 /  30  40  30  30
MONTICELLO AR     75  91  75  93 /  30  30  30  20
MOUNT IDA AR      73  92  73  90 /  30  40  30  30
MOUNTAIN HOME AR  71  88  71  85 /  30  40  40  40
NEWPORT AR        74  89  74  88 /  30  40  30  30
PINE BLUFF AR     75  91  75  92 /  30  30  30  30
RUSSELLVILLE AR   73  90  73  87 /  30  40  30  30
SEARCY AR         74  90  74  89 /  30  40  30  30
STUTTGART AR      75  91  75  91 /  30  30  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...58
Hazardous weather outlook, Aug 18, 8:20 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
920 AM CDT TUE AUG 18 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
920 AM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  THESE THUNDERSTORMS WILL DEVELOP IN AN
VERY UNSTABLE...AND MOISTURE RICH AIR MASS. FORECAST VERTICAL
PROFILES OF WIND...TEMPERATURE...AND MOISTURE SUGGEST THAT THESE
THUNDERSTORMS WILL CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
ALSO...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING INTENSE
RAINFALL...AND THEREFORE WILL BE A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS ON WEDNESDAY
WITH HIGH LEVELS OF INSTABILITY AND MOISTURE EXPECTED ACROSS THE
NATURAL STATE. SOME STORMS WILL BECOME STRONG TO SEVERE...BUT NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO HIGH LEVELS OF MOISTURE...AND
WITH THUNDERSTORMS BEING SLOW MOVING DUE TO WEAK FLOW ALOFT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AND THURSDAY
NIGHT AS A COLD FRONT PUSHES SOUTH ACROSS ARKANSAS WITH THE AID OF A
STRONG UPPER LEVEL DISTURBANCE SURGING SOUTH IN NORTHWEST FLOW
ALOFT. THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH HAIL AND HIGH WINDS THE MAIN
THREATS. LOCALIZED FLASH FLOODING WILL AGAIN BE POSSIBLE. CALMER
WEATHER WILL RETURN FOR LATE FRIDAY AND THROUGH THE WEEKEND AS
DRIER...MORE STABLE AIR FILTERS IN BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE
NEEDED LATER THIS WEEK.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Aug 18, 12:04 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
104 PM CDT TUE AUG 18 2009

ARZ006-007-181830-
FULTON-SHARP-
104 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 130
PM CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAMMOTH SPRING TO 7
MILES NORTHEAST OF HORSESHOE BEND...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

55
Special weather statement, Aug 18, 2:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
333 PM CDT TUE AUG 18 2009

ARZ031-032-039-044-182110-
CONWAY-FAULKNER-PERRY-PULASKI-
333 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...FAULKNER...PERRY AND
PULASKI COUNTIES UNTIL 410 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WYE MOUNTAIN...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL OTHERWISE IMPACT BIGELOW...GRAYTOWN...NEW DIXIE AND
PLEASANT VALLEY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56
Special weather statement, Aug 18, 2:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT TUE AUG 18 2009

ARZ016-024-025-033-182105-
CLEBURNE-INDEPENDENCE-JACKSON-WHITE-
336 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...INDEPENDENCE...JACKSON
AND WHITE COUNTIES UNTIL 405 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWIFTON TO 7 MILES
NORTHEAST OF NEWARK TO 6 MILES NORTHEAST OF MOOREFIELD TO 6 MILES
SOUTHEAST OF CONCORD...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE MAGNESS...TUCKERMAN...PLEASANT
PLAINS AND OIL TROUGH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

56
Special weather statement, Aug 18, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
344 PM CDT TUE AUG 18 2009

ARZ032-033-044-045-182125-
FAULKNER-LONOKE-PULASKI-WHITE-
344 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR FAULKNER...LONOKE...PULASKI AND
WHITE COUNTIES UNTIL 425 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILONIA...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL OTHERWISE IMPACT OTTO AND VILONIA..

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

56

The radar

The Little Rock radar (KLZK), 117 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Independence

When
August 18, 3:15 PM CST to 5:15 PM CST
Where
Independence County, 1.41 mi ENE of Ramsey Hill to 0.61 mi WNW of Moorefield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.740, -91.608

Several streets in Batesville were barricaded due to high water.

Flash Flood, White

When
August 18, 3:30 PM CST to 4:30 PM CST
Where
White County, 0.57 mi SE of Steprock to 1.17 mi SE of Steprock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.415, -91.672

Street flooding occurred on Dripping Springs Road just off of Arkansas Highway 157. A rain gage nearby measured 2.24 inches of rain in one hour.

Flash Flood, Pulaski

When
August 18, 4:15 PM CST to 5:15 PM CST
Where
Pulaski County, 1.49 mi SSW of Maumelle to 1.5 mi SSW of Maumelle
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.850, -92.410

Street flooding occurred across Maumelle Blvd.

Flash Flood, Pulaski

When
August 18, 4:30 PM CST to 5:30 PM CST
Where
Pulaski County, 1.75 mi NE of Morgan to 2.07 mi ESE of Marche
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.900, -92.350

A car stalled due to high water in Morgan.

Flash Flood, White

When
August 18, 4:49 PM CST to 5:49 PM CST
Where
White County, 3 mi S of Pangburn to 1.92 mi E of Letona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.387, -91.850

Flooding occurred on Arkansas Highway 16.

Lightning, Garland

When
August 18, 6:00 PM CST
Where
Garland County, 1.67 mi E of Blue Spgs
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.665, -93.041

Lightning struck a radio station, destroying the satellite receiver and damaging several other pieces of electronic equipment.

Thunderstorm Wind, Hot Spring

When
August 18, 6:30 PM CST
Where
Hot Spring County, 0.55 mi NNE of Butterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.427, -92.796

Trees were down at Military Road and Cooper Road.

Thunderstorm Wind, Hot Spring

When
August 18, 6:45 PM CST
Where
Hot Spring County, 0.74 mi NW of Rockport to 1 mi NW of Butterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.388, -92.829

Trees were down on Arkansas Highway 51.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185767, 185776, 185778, 185770, 185775, 189277, 185783, 185780.